[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.159.27. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1995

Complicating Factors in the Analysis of Acute Drug-Induced Akathisia

Author Affiliations

McMaster University Medical Centre 1200 Main St W Hamilton, Ontario, Canada L3N 3Z5

Arch Gen Psychiatry. 1995;52(10):878-879. doi:10.1001/archpsyc.1995.03950220088018
Abstract

The detailed and interesting report of Sachdev and Kruk1 in the December 1994 issue of the Archives itemizes many of the complexities involved in the assessment of acute neuroleptic-induced akathisia. There are several issues, however, that merit comment.

An important oversight in the article is the lack of attention to the use of benzodiazepines by the patients being studied. Benzodiazepine medication is a wellrecognized treatment for acute neuroleptic side effects, including akathisia.2,3 Even the occasional use of benzodiazepines for bedtime sedation could confuse matters because it might result in suppression of the akathisia the following morning when assessments were carried out. Although the inclusion criteria for the study specified "freedom from nonneuroleptics known to sometimes cause or modify akathisia," benzodiazepines were not among the four categories of medications listed in this connection. Given the wealth of other details provided in the article, including alcohol consumption and smoking

First Page Preview View Large
First page PDF preview
First page PDF preview
×